Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 127, NWS Las Vegas, NV

August 21, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2018, 3:02 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2018, 3:02 PM MST (22:02 UTC)
Expired
Aug 21, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 87 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 5:40 PM MSTFLASH FLOOD6 Ese Colorado City, AZROSY CANYON RD. IS CLOSED FROM CANE BEDS RD. TO UTAH STATE LINE DUE TO FLASH FLOODING.
Aug 21, 5:40 PM MSTFLASH FLOOD6 Ese Colorado City, AZROSY CANYON RD. IS CLOSED FROM CANE BEDS RD. TO UTAH STATE LINE DUE TO FLASH FLOODING. THE DURATION OF THE FLASH FLOOD EVENT WAS 3 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WGUS55 KVEF 212202
FFWVEF
AZC015-220100-
/O.NEW.KVEF.FF.W.0127.180821T2202Z-180822T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
302 PM MST TUE AUG 21 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northeastern Mohave County in northwestern Arizona...

* Until 600 PM MST.

* At 301 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Pipe Spring, Mount Trumball Road and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3666 11263
      3676 11298 3700 11289 3700 11254 3695 11253

$$

TB3
2 follow-up statements
220 
WGUS75 KVEF 212334
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
434 PM MST TUE AUG 21 2018

AZC015-220100-
/O.CON.KVEF.FF.W.0127.000000T0000Z-180822T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
434 PM MST TUE AUG 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
NORTHEASTERN MOHAVE COUNTY...

At 428 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain continue around the northeast corner of Mohave County. Water 
levels in washes will respond rapidly to any new storm development 
and low lying areas could become quickly inundated. Drivers in the 
area continue to use caution.

Some locations that will experience flooding include...
Pipe Spring and Kaibab. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3666 11263
      3676 11298 3700 11289 3700 11254 3695 11253

$$

JS
588 
WGUS75 KVEF 220055
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
555 PM MST TUE AUG 21 2018

AZC015-220104-
/O.EXP.KVEF.FF.W.0127.000000T0000Z-180822T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
555 PM MST TUE AUG 21 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN MOHAVE COUNTY WILL EXPIRE
AT 600 PM MST...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3690 11257 3682 11260 3681 11260 3678 11262
      3674 11261 3674 11262 3667 11264 3666 11263
      3676 11298 3700 11289 3700 11254 3695 11253

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 2:25 PM MST, 37 minutes earlier.

Area forecast discussion, Aug 21, 2:25 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
225 PM PDT Tue Aug 21 2018

.SYNOPSIS...Expect decreasing winds overnight with afternoon breezes
on Wednesday. Monsoon moisture will remain in place through Thursday
over Mohave County where the best chance for thunderstorms will
continue. Dry conditions with seasonal temperatures on Friday and
over the weekend.
&&

.NEAR TERM...through the afternoon.

Visible satellite imagery shows an obvious counter clockwise spin
near Nogales AZ moving north. SPC mesoanalysis shows moisture axis
extending from the lower Colorado River Valley up through Mohave
County where 850mb moisture transport vectors indicate the best
potential for storms producing heavy rain. RAP has moderate to
strong instability focused across Mohave County with the area of
highest CAPE and lowest LIs lifting north through the afternoon.
Otherwise, there is nothing obvious in current observational data
that would indicate other areas that would be favorable for near
term development. 130 pm wind gusts across the region are in the 25-
35 mph range which remains under advisory levels. Temperatures
overall are running 3-6 degrees cooler than yesterday, in line with
the forecast.

Tonight through Friday...

Once daytime heating is lost at sunset, storm development should
dissolve with no other driver in place to maintain convection into
the overnight hours. The moisture/instability gradient remains over
essentially the same area (from the Mojave Preserve to Las Vegas to
Mesquite) Wednesday and Thursday however, the region of deeper
moisture and better instability is further east. Thunderstorm
chances linger over primarily Mohave County Wednesday and Thursday
afternoon before mainly dry conditions return for Friday.

Temperatures will be near to slightly above normal through Friday.

LONG TERM....Saturday through Tuesday.

Little change in the long term forecast as southwest flow will bring
in drier air across much of the region and keep monsoonal moisture
confined to northwest AZ through the weekend. By Sunday, the medium
range models bring in a trough across the NW states which will
result in increased southwest winds. By Monday, models are in pretty
good agreement and dig this trough further into the Great Basin
region through Tuesday. This trough will likely scour out the
remaining low grade moisture over northwest AZ and bring gusty to
windy southwest winds across the region. As of now, these winds look
to be below wind advisory criteria. Otherwise, expect mostly clear
skies and near or slightly above normal temperatures through the
period.
&&

.AVIATION...For McCarran...Breezy southeast winds are expected to
continue through the rest of the day, eventually subsiding overnight
tonight. Peak winds gusts of 30-35 kts are possible between the 21-
04Z time frame before beginning to subside and the potential for
gusts up to 25 kts may linger as late as 08Z tonight. Models
continue to produce storms this afternoon but latest runs keep most
activity east of the KLAS terminal. So left VCTS out of the TAF with
this package as confidence is still low for terminal impacts.
However, this is not to say that an isolated cell is out of the
question this evening. If so, erratic outflow winds will be the main
impact.

For the rest of southern Nevada, northwest Arizona and southeast
California...Gusty southerly winds will begin to overspread the
region through the rest of the morning and into the afternoon.
Strongest southwest winds are expected between 20-02Z later this
afternoon and evening with gusts to 25-35 kts. Thereafter, winds
should steadily decrease with gusts dropping off by 06-07Z tonight
and then should return to diurnal winds by the early morning. Models
develop isolated to scattered storms late this evening as far west
as the I-15 corridor and best chances for VCTS should be for KEED
and KIFP.
&&

.FIRE WEATHER...Isolated to scattered thunderstorms over Mohave
County Wednesday and Thursday otherwise southwest winds with gusts
to around 25 mph on Wednesday. Relative humidity under 20 percent
across much of the region on Wednesday except in eastern San
Bernardino, southern Clark and Mohave counties. Drier conditions
push into all areas expect Mohave County on Thursday. Mainly dry
conditions area wide Friday and over the weekend.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Salmen
AVIATION...Boucher

LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 11:00 AM MSTAreal Flood AdvisoryVEFMohave97 min
Aug 21, 11:13 AM MSTSevere Thunderstorm WarningVEFMohave32 min
Aug 21, 2:44 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.